M. J. KATIN, M.D.; B. P. TEEHAN, M.D., F.A.C.P.; M. H. SIGLER, M.D., F.A.C.P.; C. R. SCHLEIFER, M.D.; G. S. GILGORE, M.D.
This content is PDF only. Please click on the PDF icon to access.
An increased frequency of thyroid function abnormalities has been noted in patients on hemodialysis (1). Several causes have been suggested, including decreased elimination of goitrogenic substances, iodine deficiency, iodine excess malnutrition, the presence of fluoride in the dialysate, impaired conversion of thyroxine (T4) to triiodothyronine (T3), and direct interference of the uremic state on thyroid function. We have observed hypothyroidism in a patient on chronic hemodialysis who applied extraordinarily large amounts of a commonly used resorcinol-containing skin cream because of pruritus. The prompt correction of the hypothyroid state with withdrawal of the skin preparation strongly suggests that it acted as
KATIN MJ, TEEHAN BP, SIGLER MH, et al. Resorcinol-Induced Hypothyroidism in a Patient on Chronic Hemodialysis. Ann Intern Med. 1977;86:447–449. doi: https://doi.org/10.7326/0003-4819-86-4-447
Download citation file:
Published: Ann Intern Med. 1977;86(4):447-449.
Endocrine and Metabolism, Nephrology, Renal Replacement Therapy, Thyroid Disorders.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use